Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2020, 7:14 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 21, 2020, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 149 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WUUS53 KARX 220014 SVRARX IAC067-131-220100- /O.NEW.KARX.SV.W.0029.200622T0014Z-200622T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 714 PM CDT Sun Jun 21 2020 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Southern Mitchell County in north central Iowa... Northern Floyd County in north central Iowa... * Until 800 PM CDT. * At 714 PM CDT, severe thunderstorms were located along a line extending from St. Ansgar to Nora Springs, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... St. Ansgar around 720 PM CDT. Osage around 725 PM CDT. Floyd around 740 PM CDT. Other locations impacted by these severe thunderstorms include County Roads A 39 And S 70, Rock Creek, Idlewilde State Park, Howardville, Brownville, County Roads T 54 And A 31 and County Roads B 20 And T 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4336 9303 4341 9264 4312 9263 4305 9302 TIME...MOT...LOC 0014Z 251DEG 27KT 4337 9295 4314 9299 HAIL...0.75IN WIND...60MPH $$ 04
2 follow-up statements
966 WWUS53 KARX 220030 SVSARX Severe Weather Statement National Weather Service La Crosse WI 730 PM CDT Sun Jun 21 2020 IAC067-131-220100- /O.CON.KARX.SV.W.0029.000000T0000Z-200622T0100Z/ Mitchell IA-Floyd IA- 730 PM CDT Sun Jun 21 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHERN MITCHELL AND NORTHERN FLOYD COUNTIES... At 729 PM CDT, severe thunderstorms were located along a line extending from near Stacyville to near Floyd, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe thunderstorms will remain over mainly rural areas of southern Mitchell and northern Floyd Counties, including the following locations... County Roads A 39 And S 70, Rock Creek, Idlewilde State Park, Howardville, Brownville, County Roads T 54 And A 31 and County Roads B 20 And T 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4336 9303 4341 9264 4312 9263 4305 9302 TIME...MOT...LOC 0029Z 257DEG 32KT 4338 9277 4317 9281 HAIL...0.75IN WIND...60MPH $$ 04
588
WWUS53 KARX 220045
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
745 PM CDT Sun Jun 21 2020
IAC067-131-220055-
/O.CAN.KARX.SV.W.0029.000000T0000Z-200622T0100Z/
Mitchell IA-Floyd IA-
745 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MITCHELL AND NORTHERN
FLOYD COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.
LAT...LON 4336 9303 4341 9264 4312 9263 4305 9302
TIME...MOT...LOC 0042Z 251DEG 27KT 4341 9264 4320 9268
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:51 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 21, 6:51 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 651 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Monday) Issued at 305 PM CDT Sun Jun 21 2020 Atmosphere is primed and ready to go for isolated to scattered convection this afternoon as temperatures climb through the low to mid 80s across much of the area. Ongoing weak moisture transport continues to nudge dewpoints upward through the 60s, promoting MLCAPEs of 1000-2000 J/kg. Only limiting factor for more widespread convection thus far has been a lack of robust forcing. A decaying MCV passing through central IA did manage to trigger a few brief vigorous updrafts just south of our area. Otherwise there is a very weak H5 ripple that appears to be the mechanism responsible for some scattered pulse convection across far northeast Iowa into far southwest Wisconsin. Updraft development has been quick and robust, but in the absence of any substantial deep layer shear they have been unable to sustain themselves for long. Stronger cells this afternoon will be capable of producing small hail and gusty winds (perhaps marginally severe with a storm or two) as well as localized downpours. In this weakly forced environment, CAMs are having a hard time pinning down this pulse convection, but would expect it to remain focused mainly near and west of the Mississippi River where low level lapse rates are steepest. Seeing some agitated cu fields across portion of southeast MN and west-central WI. Main focus for stronger storms will be this evening as a stronger mid-level shortwave rolls into the area ahead of a cold front. Low level convergence associated with these features is already promoting development of a linear complex of storms from southwest MN into northwest WI. Juicy summerlike airmass out ahead of this line will fuel the storms as they slowly approach our area towards evening. CAMs show some general agreement with timing and evolution, but there's still enough spread to muddy the waters. Latest HRRR might be lagging a bit behind current convective development, but it pinpoints the line of storms entering our CWA from the northwest around 7 PM with gradual eastward progression across the rest of the area through roughly 1 AM. CAMs continue to favor a stronger southern tail to this line of convection that is progged to dive just to our south where nose of low level moisture transport will be focused over central/southern IA. So the question is how the northern portion of this convective line will evolve as it crosses our CWA, where forcing and instability aren't as favorable. Most CAMs show a break/gap in the line as it crosses our area. The line of convection will be arriving as instability is diminishing across our area, so our far western counties (grazed by SPC's slight risk) will see the greatest chance of any strong to severe activity. Soundings would support some gusty winds and perhaps isolated marginally severe hail. But again, deep layer shear will be meager so not expecting long-lived, sustained stronger storms. Localized heavy rainfall certainly a possibility with this tropical-like humid environment: PWATs >1.5", deepening warm cloud depths, and slow- moving storm progression. Northeast IA into far southwest WI will be the area of greatest concern, especially if southern flank of storms would begin to repeat along the outflow. Earlier HRRR runs suggested this possibility but now look a little more progressive. Something to watch, though. HREF mean QPF suggests 0.5 to 1.5" with max QPF on the order of locally 2 to 3+". Moisture transport will nose into our southeast late tonight, which may steer the weakening southern tail of convection into our south/east counties. While storm activity will be diminishing, there will likely be a more stratiform band of lingering rain continuing to progress through our east into Monday morning ahead of the approaching cold front. That front will drop in from the northwest just after daybreak and may trigger some additional isolated activity mainly across our southeast once it recovers from lingering morning showers. Less instability in place than today, but steep low level lapse rates may support a stronger storm or two. .LONG TERM...(Monday night through Sunday) Issued at 305 PM CDT Sun Jun 21 2020 Northwest flow aloft will dominate through mid-week as an amplified upper trough spins across the Great Lakes region. Despite a relatively dry, seasonable airmass, surface heating beneath cold mid- level temps will likely generate some scattered mainly diurnal showers/storms as weak upper waves rotate through the flow. By late in the week, the upper trough gets kicked east with the flow becoming more zonal. There is broad model agreement for a shortwave trough to slide through on Friday with a chance for storms as low- level moisture/instability increase. For next weekend, expect warmer highs in the 80s. With the progressive zonal flow pattern, some potential for periodic storms continues depending on timing of low predictability shortwave troughs. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 651 PM CDT Sun Jun 21 2020 Broken line of storms moving into RST at this hour and will make it into LSE around 02Z. These storms have largely been sub-severe but there will be an brief period of gusty winds out of the west to northwest as the storms blow through. Upstream obs have generally remained VFR despite the downpours, but cannot rule out a dip to MVFR or perhaps briefly IFR. Otherwise these storms have produced a decent amount of lightning and isolated small hail. Once they blow through there will be some lingering showers. Later tonight and perhaps into Monday morning may bring another round of showers and perhaps a storm to mainly LSE. Otherwise expect lowering MVFR ceilings towards daybreak as a cold front approaches. Should see a return to VFR around midday. Light and variable winds later tonight will quickly swing around to the north-northwest by late morning once the front drops through. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...JM AVIATION...Kurz
Hazardous weather outlook, Jun 21, 5:11 AM CDT, 14 hours 3 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 511 AM CDT Sun Jun 21 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 511 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of northeast Iowa. The main hazard is lightning. Additional storms are expected this afternoon into tonight. A few may be strong to isolated severe across northeast Iowa and southeast Minnesota, with the main hazards being gusty winds and small hail. Locally heavy rainfall is also possible this afternoon through tonight. This could lead to rises on some rivers and localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances will continue through the week. The probability of organized severe weather looks low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lee
In the hours before
Special weather statement, Jun 21, 6:00 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
600 PM CDT Sun Jun 21 2020
WIZ017-212330-
Taylor-
600 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN TAYLOR
COUNTY...
At 559 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jump River to 6 miles east of
Cornell. Movement was east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jump River, Gilman, Lublin, Polley, Perkinstown, The Miller Dam
Flowage, Hannibal, Kathryn Lake, and Donald.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4505 9074 4506 9092 4534 9092 4538 9089
4538 9044
TIME...MOT...LOC 2259Z 262DEG 18KT 4542 9077 4514 9102
04Local storm report, Jun 21, 6:12 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 1 N PRAIRIE DU CHIEN 43.05N 91.14W
06/21/2020 E1.20 INCH CRAWFORD WI PUBLIC
1.20 INCHES OF RAINFALL FROM THIS AFTERNOONS
STORM.
&&Special weather statement, Jun 21, 6:38 PM CDT, 36 minutes before
Special Weather Statement National Weather Service La Crosse WI 638 PM CDT Sun Jun 21 2020 WIZ017-220015- Taylor- 638 PM CDT Sun Jun 21 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TAYLOR COUNTY... At 636 PM CDT, radar indicated strong thunderstorms were located along a line extending from 9 miles south of Catawba to 8 miles southeast of Jump River. Movement was northeast at 25 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Westboro, Camp Forest Spring, North Twin Lake and The Mondeaux Flowage. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4534 9014 4519 9079 4538 9066 4538 9011 TIME...MOT...LOC 2336Z 246DEG 20KT 4540 9058 4528 9067 04
Special weather statement, Jun 21, 6:42 PM CDT, 32 minutes before
Special Weather Statement National Weather Service La Crosse WI 642 PM CDT Sun Jun 21 2020 IAZ008-009-018-019-MNZ086-087-094-095-220030- Floyd-Chickasaw-Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower- 642 PM CDT Sun Jun 21 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...WESTERN HOWARD...FLOYD...WESTERN CHICKASAW...WESTERN OLMSTED...MOWER...DODGE AND WESTERN FILLMORE COUNTIES... At 641 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Dodge Center to near London. Movement was east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Rochester, Austin, Charles City, Osage, Dodge Center, Mantorville, Kasson, Stewartville, Byron, Hayfield, Grand Meadow, St. Ansgar, Le Roy, Rockford, Adams, Riceville, Brownsdale, Lyle, Claremont and Elma. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4408 9304 4416 9244 4297 9241 4303 9302 TIME...MOT...LOC 2341Z 262DEG 16KT 4401 9290 4359 9299 04
Local storm report, Jun 21, 6:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
648 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 1 SE MAPLEVIEW 43.68N 92.97W
06/21/2020 E60 MPH MOWER MN LAW ENFORCEMENT
ESTIMATED SUSTAINED WINDS 40 MPH GUSTING TO
60 MPH.
&&Special weather statement, Jun 21, 6:54 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
654 PM CDT Sun Jun 21 2020
WIZ017-029-220045-
Taylor-Clark-
654 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND SOUTHERN
TAYLOR COUNTIES...
At 654 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles southeast of Jump River to near
Augusta. Movement was southeast at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Lynn, Longwood,
Reseburg, Stetsonville, Willard, Withee, Gilman, Granton, Curtiss,
Lublin, Highway 73 And 98, Polley, Atwood and Tioga.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4512 9013 4512 9020 4503 9020 4503 9031
4452 9032 4468 9092 4520 9092 4526 9088
TIME...MOT...LOC 2354Z 295DEG 31KT 4520 9066 4473 9113
WetenkampThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:05 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 40 min |
| Jun 21, 8:22 PM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 38 min |
| Jun 21, 9:01 PM CDT | Special Weather Statement | ARX | Allamakee | 44 min |
| Jun 21, 9:19 PM CDT | Special Weather Statement | ARX | Fayette | 41 min |
| Jun 21, 10:20 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd | 55 min |
| Jun 22, 10:09 AM CDT | Flash Flood Watch | ARX | Clayton, Fayette | 9 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.